Alert archive / Louisiana / Flash Flood Warnings in 2017
Flash Flood Warning 6, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Apr 2, 2017, 4:37 PM CDT for Vernon Parish, Louisiana; Newton County, Texas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2017, 4:37 PM CDT (21:37 UTC)
- Expired
- Apr 2, 2017, 10:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Vernon Parish, LA, Newton County, TX
The radar
The Ft Polk radar (KPOE), 30 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 6:50 PM CDT | FLASH FLOOD | Slagle, LA | SHERIFFS OFFICE REPORTS NUMEROUS ROADS IMPASSABLE ACROSS THE PARISH. SOME OF THE ROADS ARE HWY 8 FROM SLAGLE TO SIMPSON AND HWY 111 1/4 MILE SOUTH OF COLD SPRING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 133 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2197 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 19.3
The text
As transmitted.
378
WGUS54 KLCH 022137
FFWLCH
LAC115-TXC351-030330-
/O.NEW.KLCH.FF.W.0006.170402T2137Z-170403T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
437 PM CDT SUN APR 2 2017
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Northern Vernon Parish in west central Louisiana...
Northeastern Newton County in southeastern Texas...
* Until 1030 PM CDT
* At 436 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Leesville, Anacoco, Toledo Bend Dam, Slagle, Fort Polk, New Llano,
Hornbeck, Hutton, Burr Ferry, Mayflower, Kurthwood, Simpson, Evans
and Pickering.
Additional rainfall amounts of 3 to 6 inches are possible in the
warned area through 7 PM with additional rainfall possible after
that time.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3136 9299 3134 9298 3132 9289 3129 9288
3125 9283 3120 9283 3093 9352 3116 9385
3118 9362 3117 9358 3120 9355 3124 9356
3128 9353 3128 9344 3137 9338
$$
JB1 follow-up statement
139
WGUS74 KLCH 030057
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
757 PM CDT SUN APR 2 2017
LAC115-TXC351-030330-
/O.CON.KLCH.FF.W.0006.000000T0000Z-170403T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vernon LA-Newton TX-
757 PM CDT SUN APR 2 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
NORTHERN VERNON PARISH IN WEST CENTRAL LOUISIANA AND NORTHEASTERN
NEWTON COUNTIES...
At 754 PM CDT, Doppler radar indicated heavy rain across the warned
area. 4 to 6 inches of rain have fallen. Flash flooding is already
occurring across much of Vernon parish.
Some locations that will experience flooding include...
Leesville, Anacoco, Toledo Bend Dam, Slagle, Fort Polk, New Llano,
Hornbeck, Hutton, Burr Ferry, Mayflower, Kurthwood, Simpson, Evans
and Pickering.
Additional rainfall amounts of One to Three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3136 9299 3134 9298 3132 9289 3129 9288
3125 9283 3120 9283 3093 9352 3116 9385
3118 9362 3117 9358 3120 9355 3124 9356
3128 9353 3128 9344 3137 9338
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 3:34 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 2, 3:34 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
334 PM CDT Sun Apr 2 2017
.DISCUSSION...Forecast area under an unusually active and very
dangerous weather pattern. Numerous showers and thunderstorms
ongoing with most strong and a few severe. A more linear line
extends northeast to southwest over southeast Texas and watching
this area closely for a potential flash flood warning as storms
continue to train. Tornado watch 110 has now been extended south
to the interstate 10 corridor and encompasses all of Louisiana
into east Texas. All severe weather modes will remain in place
through the remainder of the afternoon and into the evening. This
includes tornadoes, damaging wind gusts and hail. Flooding rains
will also remain a threat.
A PDF (Particularly Dangerous Situation) was issued with tornado
watch 110 was issued by the Storm Prediction Center. Included was
"Numerous tornadoes and several intense tornadoes expected.
Widespread large hail and scattered very large hail events to 3
inches in diameter likely. Widespread damaging wind gusts to 70
mph likely."
Rain chances will end west to east as the night progresses with
increasingly vertically stacked low pressure tracking northeast
across north Texas into Oklahoma advancing a cold front across
the area. Sharply drier air will then follow. Next frontal passage
arrives Tuesday night into early Wednesday. Limited moisture and
lift to work with so rain chances remain slim at this time. We
will see a sharp decrease in temps with FROPA that will be
maintained through the remainder of the week.
&&
.MARINE...Strong and gusty southeast winds will gradually diminish
overnight as strong low pressure advances northeast from Texas an
an associated cold front advances across the northwest gulf. With
passage of the front, winds will trend more westerly while any
lingering showers and thunderstorms ending.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 65 79 58 84 / 90 10 0 0
LCH 65 79 63 83 / 90 10 0 0
LFT 69 81 61 84 / 90 20 0 0
BPT 62 81 63 83 / 90 10 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Monday morning for LAZ027>033-041>045-
052>055-073-074.
Coastal Flood Advisory until 1 AM CDT Monday for LAZ052>055-073-
074.
Wind Advisory until 1 AM CDT Monday for LAZ041>045-052>055-073-
074.
TX...Flash Flood Watch through Monday morning for TXZ180-201-215-216-
259>262.
Coastal Flood Advisory until 1 AM CDT Monday for TXZ215.
Wind Advisory until 1 AM CDT Monday for TXZ201-215-216-261-262.
GM...Small Craft Advisory until midnight CDT tonight for GMZ430-432-
435-450-452-455-470-472-475.
&&
PUBLIC...23Hazardous weather outlook, Apr 2, 1:56 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
156 PM CDT Sun Apr 2 2017
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
031900-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
156 PM CDT Sun Apr 2 2017
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...This Afternoon and Tonight
The NWS Storm Prediction Center has issued a
* Tornado Watch for portions of
Central and Northern Louisiana
West-central Mississippi
East Texas
* Effective this Sunday afternoon and evening from 135 PM until
900 PM CDT.
...THIS IS A PARTICULARLY DANGEROUS SITUATION...
* Primary threats include...
Numerous tornadoes and several intense tornadoes expected
Widespread large hail and scattered very large hail events to 3
inches in diameter likely
Widespread damaging wind gusts to 70 mph likely
SUMMARY...A dangerous combination of parameters suggests that
tornadoes will occur over parts of east TX, northern and central LA,
and eastern MS this afternoon and evening. Strong tornadoes are a
concern.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Another upper disturbance will move into the Central Plains by
the middle of this week. This will bring a slight chance of
thunderstorms on Wednesday. No severe weather is anticipated.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed today and tonight.
GMZ430-432-435-450-452-455-470-472-475-031900-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
156 PM CDT Sun Apr 2 2017
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...This Afternoon and Tonight
Minor coastal flooding is expected for today as moderate to strong
southerly winds will bring much higher than normal tides to the
coast.
A Small Craft Advisory is in effect for the bays, nearshore and
offshore waters. Mariners should also be aware that scattered to
numerous thunderstorms are forecasted. Frequent lightning,
torrential rain and gusty and potentially damaging winds may also
accompany the storms.
Mariners are highly urged to monitor weather conditions today and
tonight. Be sure to have a means to obtain weather and warning
information quickly.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Winds will diminish on Monday.
Another upper disturbance will move into the Central Plains by the
middle of this week. This will bring a slight chance of
thunderstorms on Wednesday. At this time, no hazardous weather is
expected, but the passage of a cold front will bring moderate to
strong offshore flow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.In the hours before
Local storm report, Apr 2, 3:09 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
309 PM CDT SUN APR 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 1 N BUNA 30.46N 93.96W
04/02/2017 M0.88 INCH JASPER TX EMERGENCY MNGR
&&
MOGGEDLocal storm report, Apr 2, 3:30 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
330 PM CDT SUN APR 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 AM TORNADO 3 E BREAUX BRIDGE 30.28N 91.85W
04/02/2017 F1 ST. MARTIN LA LAW ENFORCEMENT
*** 2 FATAL *** MOBILE HOME WAS BLOWN OFF OF ITS
FOUNDATION AND DESTROYED. MOTHER AND DAUGHTER INSIDE WERE
KILLED. SUVREY CONFIRMS EF1 TORNADO WITH 100 MPH WINDS.
&&
JRUALocal storm report, Apr 2, 3:34 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
334 PM CDT SUN APR 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 6 NE ALEXANDRIA 31.35N 92.39W
04/02/2017 E1.00 INCH RAPIDES LA PUBLIC
REPORT OF QUARTER SIZE HAIL FROM MILITARY BASE IN
PINEVILLE.
&&
STWSpecial weather statement, Apr 2, 3:54 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
354 PM CDT SUN APR 2 2017
LAZ032-033-043-022145-
Acadia LA-St. Landry LA-Evangeline LA-
354 PM CDT SUN APR 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EVANGELINE...
NORTHERN ACADIA AND CENTRAL ST. LANDRY PARISHES UNTIL 445 PM CDT...
At 354 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mowata to Washington. Movement was
northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Opelousas, Eunice, Church Point, Iota, Melville, Palmetto, Port
Barre, Washington, Chataignier, Mowata, Prairie Ronde, Maxie, Savoy,
Lawtell, Swords, Branch, Richard and Lebeau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 900 PM CDT for central and
southwestern Louisiana.
LAT...LON 3066 9175 3064 9174 3024 9243 3042 9257
3085 9187 3067 9173
TIME...MOT...LOC 2054Z 232DEG 29KT 3038 9246 3060 9207
13Special weather statement, Apr 2, 4:16 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
416 PM CDT SUN APR 2 2017
LAZ027-028-022215-
Vernon-Rapides-
416 PM CDT SUN APR 2 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN RAPIDES AND
VERNON PARISHES...
At 415 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles southwest of Montgomery to near
Leesville. Movement was east at 35 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Alexandria, Leesville, Rosepine, Boyce, Anacoco, Fort Polk, Slagle,
Hineston, Lena, Pitkin, Deridder, New Llano, Colfax, Hutton,
Flatwoods, Otis, Elmer, Kurthwood, Sieper and Lacamp.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3150 9268 3147 9271 3145 9270 3145 9268
3140 9269 3139 9265 3142 9251 3089 9279
3088 9283 3088 9357 3092 9355 3093 9353
3096 9354 3137 9336 3137 9303 3135 9295
3137 9295 3137 9292 3139 9291 3152 9272
TIME...MOT...LOC 2115Z 256DEG 29KT 3154 9298 3115 9323
TWHLocal storm report, Apr 2, 4:35 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
435 PM CDT SUN APR 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL CROWLEY 30.21N 92.38W
04/02/2017 E1.00 INCH ACADIA LA PUBLIC
PUBLIC POSTED PHOTO OF QUARTER SIZED HAIL IN CROWLEY.
&&
HUMPHREYThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 8:27 PM CDT | River Flood Warning | LCH | Acadia, Jefferson Davis, Vermilion | 5 days |
| Apr 2, 7:29 AM CDT | Special Weather Statement | LCH | Allen, Evangeline, Jefferson Davis | 46 min |
| Apr 2, 7:32 AM CDT | Special Weather Statement | LCH | Acadia, Saint Landry | 43 min |
| Apr 2, 7:38 AM CDT | Severe Thunderstorm Warning | LCH | Acadia, Lafayette | 37 min |
| Apr 2, 8:13 AM CDT | Severe Thunderstorm Warning | LCH | Acadia, Lafayette, Saint Landry, Vermilion | 47 min |
| Apr 2, 8:52 AM CDT | Severe Thunderstorm Warning | LCH | Lafayette, Saint Landry, Saint Martin | 53 min |
| Apr 2, 9:27 AM CDT | Tornado Warning | LCH | Saint Martin | 33 min |
| Apr 2, 9:54 AM CDT | Tornado Warning | LCH | Saint Landry, Saint Martin | 25 min |
| Apr 2, 10:07 AM CDT | Special Weather Statement | LCH | Saint Landry | 38 min |
| Apr 2, 10:14 AM CDT | Tornado Warning | LCH | Saint Landry, Saint Martin | 20 min |
| Apr 2, 10:28 AM CDT | Severe Thunderstorm Warning | LCH | Saint Landry | 15 min |
| Apr 2, 11:49 AM CDT | River Flood Warning | LCH | Rapides | 9 days |
| Apr 2, 11:49 AM CDT | River Flood Warning | LCH | Lafayette, Vermilion | 23 hr |
| Apr 2, 12:33 PM CDT | Special Weather Statement | LCH | Vernon | 27 min |
| Apr 2, 12:39 PM CDT | Special Weather Statement | LCH | Allen | 36 min |
| Apr 2, 1:17 PM CDT | Tornado Warning | LCH | Allen, Rapides | 28 min |
| Apr 2, 1:41 PM CDT | Tornado Warning | LCH | Rapides | 34 min |
| Apr 2, 2:00 PM CDT | Tornado Warning | LCH | Rapides | 29 min |
| Apr 2, 2:04 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Evangeline, Rapides, Vernon | 24 min |
| Apr 2, 2:26 PM CDT | Tornado Warning | LCH | Rapides | 19 min |
| Apr 2, 2:27 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Lafayette, Saint Landry, Vermilion | 32 min |
| Apr 2, 2:42 PM CDT | Severe Thunderstorm Warning | LCH | Vernon | 63 min |
| Apr 2, 2:56 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Jefferson Davis, Saint Landry | 34 min |
| Apr 2, 3:25 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Rapides, Vernon | 50 min |
| Apr 2, 3:25 PM CDT | Severe Thunderstorm Warning | LCH | Rapides | 35 min |
| Apr 2, 3:28 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Evangeline, Saint Landry | 29 min |
| Apr 2, 3:41 PM CDT | Tornado Warning | LCH | Rapides | 19 min |
| Apr 2, 3:54 PM CDT | Special Weather Statement | LCH | Acadia, Saint Landry | 51 min |
| Apr 2, 4:14 PM CDT | Areal Flood Advisory | LCH | Rapides | 2 hr |
| Apr 2, 4:16 PM CDT | Areal Flood Advisory | LCH | Acadia, Jefferson Davis, Saint Landry | 119 min |
| Apr 2, 4:16 PM CDT | Special Weather Statement | LCH | Vernon | 59 min |
| Apr 2, 5:16 PM CDT | Special Weather Statement | LCH | Rapides, Vernon | 59 min |
| Apr 2, 5:28 PM CDT | Flash Flood Warning | LCH | Rapides | 6 hr |
| Apr 2, 6:06 PM CDT | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 24 min |
| Apr 2, 6:21 PM CDT | Special Weather Statement | LCH | Vernon | 39 min |
| Apr 2, 6:28 PM CDT | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 47 min |
| Apr 2, 6:42 PM CDT | Flash Flood Warning | LCH | Allen, Beauregard, Rapides, Vernon | 6 hr |
| Apr 2, 7:56 AM CDT | Special Weather Statement | LCH | Jasper | 34 min |
| Apr 2, 3:46 PM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Newton, Tyler | 6 hr |
| Apr 2, 4:39 PM CDT | Special Weather Statement | LCH | Jasper, Newton | 51 min |
| Apr 2, 6:01 PM CDT | Special Weather Statement | LCH | Jasper, Newton | 59 min |
Nearby
Flash Flood Warnings in Louisiana, 2017Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.